Generalized polar varieties and an efficient real elimination. (English) Zbl 1249.14019

Summary: Let \(W\) be a closed algebraic subvariety of the \(n\)-dimensional projective space over the complex or real numbers and suppose that \(W\) is non-empty and equidimensional. In this paper we generalize the classic notion of polar variety of \(W\) associated with a given linear subvariety of the ambient space of \(W\). As particular instances of this new notion of generalized polar variety we reobtain the classic ones and two new types of polar varieties, called dual and (in case that \(W\) is affine) conic. We show that for a generic choice of their parameters the generalized polar varieties of \(W\) are empty or equidimensional and, if \(W\) is smooth, that their ideals of definition are Cohen-Macaulay. In the case that the variety \(W\) is affine and smooth and has a complete intersection ideal of definition, we are able, for a generic parameter choice, to describe locally the generalized polar varieties of \(W\) by explicit equations. Finally, we use this description in order to design a new, highly efficient elimination procedure for the following algorithmic task: In case, that the variety \(W\) is \(\mathbb {Q}\)-definable and affine, having a complete intersection ideal of definition, and that the real trace of \(W\) is non-empty and smooth, find for each connected component of the real trace of \(W\) a representative point.


14P05 Real algebraic sets
14B05 Singularities in algebraic geometry
68W30 Symbolic computation and algebraic computation
68Q25 Analysis of algorithms and problem complexity


Full Text: EuDML Link


[1] Aubry P., Rouillier, F., Din M. Safey El: Real solving for positive dimensional systems. J. Symb. Computation 34 (2002), 6, 543-560 · Zbl 1046.14031 · doi:10.1006/jsco.2002.0563
[2] Bank B., Giusti M., Heintz, J., Pardo L. M.: Generalized polar varieties: Geometry and algorithms. Manuscript. Humboldt Universität zu Berlin, Institut für Mathematik 2003. Submitted to J. Complexity · Zbl 1085.14047 · doi:10.1016/j.jco.2004.10.001
[3] Bank B., Giusti M., Heintz, J., Mbakop G. M.: Polar varieties and efficient real elimination. Math.Z. 238 (2001), 115-144. Digital Object Identifier (DOI) 10.1007/s002090100248 · Zbl 1073.14554 · doi:10.1007/s002090100248
[4] Bank B., Giusti M., Heintz, J., Mbakop G. M.: Polar varieties, real equation solving and data structures: The hypersurface case. J. Complexity 13 (1997), 1, 5-27. Best Paper Award J. Complexity 1997 · Zbl 0872.68066 · doi:10.1006/jcom.1997.0432
[5] Basu S., Pollack, R., Roy M.-F.: On the combinatorial and algebraic complexity of quantifier elimination. J.ACM 43 (1996), 6, 1002-1045 · Zbl 0885.68070 · doi:10.1145/235809.235813
[6] Basu S., Pollack, R., Roy M.-F.: Complexity of computing semi-algebraic descriptions of the connected components of a semialgebraic set. Proc. ISSAC’98, (XXX. Gloor and XXX. Oliver, Rostock 1998, pp. 13-15. ACM Press. (1998), 25-29 · Zbl 0960.14033
[7] Bochnak J., Coste, M., Roy M.-F.: Géométrie algébrique réelle. Ergebnisse der Mathematik und ihrer Grenzgebiete. Springer, Berlin - Heidelberg - New York 1987 · Zbl 0633.14016
[8] Bruns W., Vetter U.: Determinantal Rings. (Lecture Notes in Mathematics 1327), Springer, Berlin 1988 · Zbl 1079.14533
[9] Bürgisser P., Clausen, M., Shokrollahi M. A.: Algebraic complexity theory. With the collaboration of Thomas Lickteig. (Grundlehren der Mathematischen Wissenschaften 315), Springer, Berlin 1997 · Zbl 1087.68568
[10] Canny J. F.: Some algebraic and geometric computations in PSPACE. Proc. 20th ACM Symp. on Theory of Computing 1988, pp. 460-467
[11] Canny J. F., Emiris I. Z.: Efficient incremental algorithms for the sparse resultant and the mixed volume. J. Symb. Comput. 20 (1995), 2, 117-149 · Zbl 0843.68036 · doi:10.1006/jsco.1995.1041
[12] Castro D., Giusti M., Heintz J., Matera, G., Pardo L. M.: The hardness of polynomial solving. Found. Comput. Math. 3, (2003), 4, 347-420 · Zbl 1049.68070 · doi:10.1007/s10208-002-0065-7
[13] Castro D., Hägele K., Morais J. E., Pardo L. M.: Kronecker’s and Newton’s approaches to solving: A first comparision. J. Complexity 17 (2001), 1, 212-303 · Zbl 1013.68296 · doi:10.1006/jcom.2000.0572
[14] Coste M., Roy M.-F.: Thom’s Lemma, the coding of real algebraic numbers and the computation of the topology of semialgebraic sets. J. Symbolic Comput. 5 (1988), 121-130 · Zbl 0689.14006 · doi:10.1016/S0747-7171(88)80008-7
[15] Cucker F., Smale S.: Complexity estimates depending on condition and round-of error. J. ACM 46 (1999), 1, 113-184 · Zbl 1065.68533 · doi:10.1145/300515.300519
[16] Demazure M.: Catastrophes et bifurcations. Ellipses, Paris 1989 · Zbl 0907.58002
[17] Eagon J. A., Northcott D. G.: Ideals defined by matrices and a certain complex associated with them. Proc. R. Soc. Lond., Ser. A 269 (1962), 188-204 · Zbl 0106.25603 · doi:10.1098/rspa.1962.0170
[18] Eagon J. A., Hochster M.: R-sequences and indeterminates. O.J. Math., Oxf. II. Ser. 25 (1974), 61-71 · Zbl 0278.13008 · doi:10.1093/qmath/25.1.61
[19] Eisenbud D.: Commutative Algebra with a View Toward Algebraic Geometry. Springer, New York 1995 · Zbl 0819.13001
[20] Fulton W.: Intersection Theory. (Ergebnisse der Mathematik und ihrer Grenzgebiete 3), Springer, Berlin 1984 · Zbl 0935.00036
[21] Gathen J. von zur: Parallel linear algebra. Synthesis of Parallel Algorithmns (J. Reif, Morgan Kaufmann 1993
[22] Giusti M., Heintz J.: Kronecker’s smart, little black boxes. Foundations of Computational Mathematics (R. A. DeVore, A. Iserles, and E. Süli, Cambridge Univ. Press 284 (2001), 69-104 · Zbl 0978.65043 · doi:10.1017/CBO9781107360198.005
[23] Giusti M., Heintz J., Morais J. E., Morgenstern, J., Pardo L. M.: Straight-line programs in geometric elimination theory. J. Pure Appl. Algebra 124 (1998), 1 - 3, 101-146 · Zbl 0944.12004 · doi:10.1016/S0022-4049(96)00099-0
[24] Giusti M., Heintz J., Hägele K., Morais J. E., Montaña J. L., Pardo L. M.: Lower bounds for diophantine approximations. J. Pure and Applied Alg. 117, 118 (1997), 277-317 · Zbl 0871.68101 · doi:10.1016/S0022-4049(97)00015-7
[25] Giusti M., Lecerf, G., Salvy B.: A Gröbner free alternative for polynomial system solving. J. Complexity 17 (2001), 1, 154-211 · Zbl 1003.12005 · doi:10.1006/jcom.2000.0571
[26] Grigor’ev D., Vorobjov N.: Solving systems of polynomial inequalities in subexponential time. J. Symb. Comput. 5 (1998), 1/2, 37-64 · Zbl 0662.12001 · doi:10.1016/S0747-7171(88)80005-1
[27] Heintz J.: Fast quantifier elimination over algebraically closed fields. Theoret. Comp. Sci. 24 (1983), 239-277 · Zbl 0546.03017 · doi:10.1016/0304-3975(83)90002-6
[28] Heintz J., Matera, G., Waissbein A.: On the time-space complexity of geometric elimination procedures. Appl. Algebra Engrg. Comm. Comput. 11 (2001), 4, 239-296 · Zbl 0977.68101 · doi:10.1007/s002000000046
[29] Heintz J., Roy, M.-F., Solernó P.: Complexité du principe de Tarski-Seidenberg. CRAS, t. 309, Série I, Paris 1989, pp. 825-830 · Zbl 0704.03013
[30] Heintz J., Roy,, M-F., Solernó P.: Sur la complexité du principe de Tarski-Seidenberg. Bull. Soc. Math. France 18 (1990), 101-126 · Zbl 0767.03017
[31] Heintz J., Schnorr C. P.: Testing polynomials which are easy to compute. Proc. 12th Ann. ACM Symp. on Computing, 1980, pp. 262-268, also in: Logic and Algorithmic: An Int. Symposium held in Honour of Ernst Specker, Monographie No.30 de l’Enseignement de Mathématiques, Genève 1982, pp. 237-254 · Zbl 0483.68043
[32] Krick T., Pardo L. M.: A computational method for diophantine approximation. Proc. MEGA’94, Algorithms in Algebraic Geometry and Applications, (L. Gonzales-Vega and T. Recio, (Progress in Mathematics 143), Birkhäuser, Basel 1996, pp. 193-254 · Zbl 0878.11043
[33] Kunz E.: Kähler Differentials. Advanced Lectures in Mathematics. Vieweg, Braunschweig - Wiesbaden 1986 · Zbl 0587.13014
[34] Lê D. T., Teissier B.: Variétés polaires locales et classes de Chern des variétés singulières. Annals of Mathematics 114 (1981), 457-491 · Zbl 0488.32004 · doi:10.2307/1971299
[35] Lecerf G.: Une alternative aux méthodes de réécriture pour la résolution des systèmes algébriques. Thèse. École Polytechnique 2001
[36] Lecerf G.: Quadratic Newton iterations for systems with multiplicity. Found. Comput. Math. 2 (2002), 3, 247-293 · Zbl 1030.65050 · doi:10.1007/s102080010026
[37] Lehmann L., Waissbein A.: Wavelets and semi-algebraic sets. WAIT 2001, (M. Frias and J. Heintz, Anales JAIIO 30 (2001), 139-155
[38] Matera G.: Probabilistic algorithms for geometric elimination. Appl. Algebra Engrg. Commun. Comput. 9 (1999), 6, 463-520 · Zbl 0934.68122 · doi:10.1007/s002000050115
[39] Matsumura H.: Commutative Ring Theory. (Cambridge Studies in Adv. Math. 8), Cambridge Univ. Press, Cambridge 1986 · Zbl 0666.13002
[40] Piene R.: Polar classes of singular varieties. Ann. Scient. Éc. Norm. Sup. 4. Série, t. 11 (1978), 247-276 · Zbl 0401.14007
[41] Renegar J.: A faster PSPACE algorithm for the existential theory of the reals. Proc. 29th Annual IEEE Symposium on the Foundation of Computer Science 1988, pp. 291-295
[42] Renegar J.: On the computational complexity and geometry of the first order theory of the reals. J. Symbolic Comput. 13 (1992), 3, 255-352 · Zbl 0798.68073 · doi:10.1016/S0747-7171(10)80005-7
[43] Din M. Safey El: Résolution réelle des systèmes polynomiaux en dimension positive. Thèse. Université Paris VI 2001
[44] Din M. Safey El, Schost E.: Polar varieties and computation of one point in each connected component of a smooth real algebraic set. Proc. 2003 International Symposium on Symbolic and Algebraic Computation (ISSAC 2003), ACM Press 2003, pp. 224-231 · Zbl 1072.68693
[45] Spivak M.: Calculus on Manifolds. A Modern Approach to Classical Theorems of Calculus. W. A. Benjamin, Inc., New York - Amsterdam 1965 · Zbl 0381.58003
[46] Teissier B.: Variétés Polaires. II. Multiplicités polaires, sections planes et conditions de Whitney. Algebraic geometry (La Rábida, 1981), (J. M. Aroca, R. Buchweitz, M. Giusti and M. Merle, pp. 314-491, (Lecture Notes in Math. 961) Springer, Berlin 1982, pp. 314-491 · Zbl 0572.14002
[47] Vogel W.: Lectures on Results on Bézout’s Theorem. Springer, Berlin 1984 · Zbl 0553.14022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.